Try it
Pharmacology · Antiepileptics: gabapentin pharmacokinetics
Sample itemA 68-year-old man with diabetic neuropathic pain and an eGFR of 25 mL/min is given gabapentin 600 mg three times daily and becomes drowsy with myoclonus. What is the most likely explanation?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Accumulation because gabapentin is excreted unchanged by the kidney
Gabapentin, which binds the alpha-2-delta subunit of voltage-gated calcium channels, is not metabolised and is eliminated entirely by renal excretion. In reduced renal function it accumulates and causes sedation, dizziness and myoclonus, so doses must be reduced according to creatinine clearance.
Option by option
A. Accumulation because gabapentin is excreted unchanged by the kidney (correct)
Reduced renal clearance leads directly to accumulation and toxicity.
B. Displacement from albumin by other drugs
Gabapentin is hardly protein bound, so displacement does not occur.
C. Inhibition of its hepatic metabolism by diabetes
Gabapentin undergoes no hepatic metabolism, so hepatic inhibition is irrelevant.
D. Conversion to a toxic active metabolite by CYP2D6
Gabapentin has no active metabolite and no CYP2D6 pathway.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?